First, what happened to all the posts in this section? There was content here before, not just an empty category, I remember a specific thread posted to long ago on spironolactone, what happened to the content here ? Andrea?
Ok well I’m writing this as a bit of a warning. There’s a lot of personal information here too more than I really should be sharing but I think it relevant for people to understand what some of the drugs commonly prescribed for hairsute conditions. I dont feel the information on what some of these drugs can do to you is always conveyed by the doctors prescribing them. I hope in some small way my story gives people the pause necessary to be careful what they put into their bodies.
Some will note that Seana has not seemed quite “right” for a very long time now. I’ve had a tendancy to go off on people. . They would be right. I estimate it’s been 2 years since I’ve really been my old self.
As most of you know I am a transperson. Transpeople ( specifically female to male transpeople) are often prescribed drugs of 2 categories, Estrogen, and something called an antiandrogen. It’s an antiandrogens job to reduce the amount and effect of testosterone and to bring that down close to 0. There are a couple drugs that do this, one is something called Spironolactone which is what I started with initially. It can have some effects on blood pressure, and make you have to go to the bathroom more frequently. It doesnt work for all people In the US, this is your best option for an antiandrogen.
The other option , for those of us in Canada or in europe, is a drug called Androcur (Cyproterone Acetate). Now this drug absolutely nukes testosterone. It is one of the most if not the most effective antiandrogen out there. It was not designed as an antiandrogen, instead as Beate has pointed out before it was supposed to be a artifial form of progesterone , or a progestin. It didnt do a very good job as a progestin and was weak, however, it turned out to be a very strong antiandrogen and it is this it is used for most commonly.
I was put onto Androcur about a year into my hormone therapy.For no reason other than I was getting occasional dizzy spells when standing up from a crouch. I didnt think anything of it at the time and didnt consider what side effects could result. I was never warned of any side effects. My Doctor at the time has since retired but was usually forthcoming with information so I didnt see any cause for concern.
I very quickly spiralled into depression. I started going off on people. I had extremely negative thought patterns. I got anxiety attacks daily often multiple times a day. My marriage failed and I went into emergency shelter for a while. I still fought depression constantly, usually more in a cycle of being in deep depression than out of it. All this time I had absolutely no idea anything was wrong with me. My brain found a way to rationalize, the most irrational thoughts. My memory suffered. I slowly began to lose the relavance of time passing.
This past spring, after being begged to by my partner, I sought further advice from my new endocrinologist. I’d done some research and found that the Androcur i was on, does have the side effect of causing depression in SOME individuals. I will stress SOME because not everyone seems to have the near psychotic effects it has had on me. Now that research had seemed to indicate that the depressive effects of Androcur seemed to be most prominent at at higher doses like 50 mg, and that 10-15 mg seemed to be all that is required to have a complete antiandrogen effect in a typical mtf transperson.My Endocrinologist pointed out that only 50mg pills are available here in Canada. I understand 10 mg pills are available in europe.She also advised that Androcur had a 40 hour halflife. Her recommendation was to take 1/2 a 50 mg pill ( about 25 mg) every second day.
I began to go pretty much completely insane, every 48 hours on cue with taking my doseage, then slowly return to somewhat normal thought patterns the next day, then start the cycle again when I took my dose the next time. This went on for 3 months . Going off on people. Spiraling into depression and suicidal tendancies. Completely going off the wall. Others who have been on this drug have described to me extreme emotional disregulation, and a “brain fog” which I think is completely accurate. You also dont seem to be able to control your thought patterns, you can rationally think you are wrong,., but your brain refuses to accept that. I would say in a large part you are not even cognizant of why you seem to not be right and unable to do anything about it as long as you are on the drug.
So why do I mention all this psychobable here on a hair removal forum? IT isnt relavant is it? Well actually, yes it is. This same medication is used to combat hairsutism and acne. It’s important if you are taking it, that you be on the lookout for the side effects mentioned. It took me 2 years to figure out exactly what was doing it.I should have figured it out immediately, but I didnt.
Even a week off this drug has made a night and day difference. The negative effects are gone, and I’m left with just slowly overcome the damage I did to my life during my time on it.Brain fog is gone. No longer spiralling into nasty thought patterns.Rationality returns.
I hope this small warning helps someone out there.